Tennessee, 2001

Flash Flood in Tennessee, August 13, 2001

August 13, 2001 · NWS MRX · 1 event in 1 county or zone

Prolonged heavy rain on ground that was saturated from flood-producing rains the previous weekend. Creeks, streams and rivers overflowed resulting in numerous roads and bridges flooded or washed out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Prolonged heavy rain on ground that was saturated from flood-producing rains the previous weekend. Creeks, streams and rivers overflowed resulting in numerous roads and bridges flooded or washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 13, 2:45 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 2:45 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EDT MON AUG 13 2001

PERSISTANT WX PATTERN FINALLY SHOWING SIGNS OF CHANGE BUT NOT UNTIL
LATER TONITE AND TUE FOR FA. TODAY...COOL FNT IS ON THE DOORSTEP
STRETCHING ACROSS ERN KY AND NEAR TN BORDER. BELIEVE CONVECTION WILL
FIRE AGAIN IN CONVERGENCE AHD OF FNT AND WITH AID OF VORT MAX
DROPPING SE THRU OH VLY. BEST LIFT ASSOCIATED WITH THIS FEATURE AND
WILL USE LIKELY POPS ACROSS SW VA/NE TN AND NRN MTNS WITH CHC POPS
FARTHER S ACROSS TN. AIRMASS BEGINS TO DRY OUT TONITE AS COOL FNT
DROPS S THRU FA AS SFC HI BUILDS SE INTO KY. TUE A BETTER DAY AS
REGION GETS A CHANCE TO DRY OUT WITH SOME SUN RETURNING AND
SLIGHTLY WARMER MAXES.

FCSTID = 20
CHA   86  68  87  65 /  40  10   5   0
TYS   84  67  86  64 /  50  10   5   0
TRI   83  64  84  62 /  60  10  10   0
OQT   84  67  86  64 /  50  10   5   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 13, 4:00 AM EST, 5 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON AUG 13 2001

...VERY HEAVY RAINFALL POSSIBLE TODAY AS THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
SOUTHWEST NORTH CAROLINA...

A VERY MOIST AIRMASS REMAINS OVER THE AREA.  AN UPPER LEVEL TROUGH
AND THE SLOW MOVEMENT OF A WEAK COLD FRONT WILL AID DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION AGAIN TODAY. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. WITH
THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.
Local storm report, Aug 13, 8:00 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
900 AM EDT MON AUG 13 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    GREENEVILLE               TN   FLASH FLOODS
08/13/01   GREENE                         SEVERAL COUNTY ROADS
                                          FLOODED DUE TO CULVERT AND
                                          SMALL STREAM OVERFLOW
                                          ACROSS THE SOUTHERN PORTION
                                          OF THE COUNTY. REPORTED BY
                                          DISPATCH.

FERRELL
Local storm report, Aug 13, 8:00 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN, TN
900 AM EDT MON AUG 13 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    10  S GREENEVILLE         TN   FLASH FLOODS
08/13/01   GREENE                         SEVERAL COUNTY ROADS
                                          FLOODED DUE TO CULVERT AND
                                          SMALL STREAM OVERFLOW
                                          ACROSS THE SOUTHERN PORTION
                                          OF THE COUNTY. REPORTED BY
                                          DISPATCH.

FERRELL

The radar

The Knoxville radar (KMRX), 37 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cocke

When
August 13, 9:00 AM EST to 12:00 PM EST
Where
Cocke County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268524.